Texas, 2023High Wind in Texas, January 11, 2023
January 11, 2023 · NWS MAF · 3 events in 3 counties and zones
Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico in association with a compact, fast-moving shortwave trough.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico in association with a compact, fast-moving shortwave trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 1:21 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 11, 1:21 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
121 AM CST Wed Jan 11 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 158 PM CST Tue Jan 10 2023
Near-record temperatures today in the 70s and 80s thanks to upper
ridging and strong, downsloping westerly winds. We'll begin a
cooling trend after today as a shortwave trough moves across the
Rockies on Wednesday and a surface lee trough sets up in SE CO.
This will tighten the gradient across our region and create very
windy conditions for Wednesday afternoon. The Guadalupe and
Delaware Mountains, as well as the Davis Mountains, will see high
winds with gusts up to 80mph. A 50kt 700mb jet will be displaced
just to the north of our CWA, so have gone ahead with a Wind
Advisory in the surrounding Plains and Foothills as well. This
Advisory may need to be extended into the Northern Permian Basin
if models trend higher with wind speeds there. Regardless, with
decently dry fuels and such high winds, fire weather concerns have
increased and a Red Flag Warning is in effect for
Wednesday...please see the Fire Weather Discussion below for more
information.
Wednesday will be cooler than today, but still well above normal
for this time of year in the 60s across the west and 70s in the
east. By late Wednesday, the aforementioned shortwave will move
into the plains and become a closed low. A cold front on the heels
of this upper low will arrive overnight Wednesday into Thursday
morning, with overnight lows falling below freezing for parts of
Southeast New Mexico and the higher terrain.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 158 PM CST Tue Jan 10 2023
In the wake of Wednesday night's cold front, Thursday looks to be
the coolest day this week, with cold advection and light
northeasterly flow yielding high temperatures in the middle 50s to
middle 60s for most, close to normal for early January. The
cooldown will be short-lived, however, as southerly return flow
resumes by Friday and midlevel ridging develops over the region. A
warming trend beginning Friday will carry through the upcoming
weekend, with highs rebounding into the 60s and lower to middle
70s for most by Sunday. The aforementioned ridge will shift to the
east on Sunday ahead of the next trough progged to impact the
region, and there is fairly decent agreement among guidance that
this trough, similar to the last few, will pass to the north of
the area. This would mean continued dry conditions for Southeast
New Mexico and West Texas, as well as another round of breezy to
windy conditions Sunday afternoon into Sunday night, particularly
across the higher terrain to the west. An accompanying Pacific
front will yield slightly cooler, but still above normal
temperatures early next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 119 AM CST Wed Jan 11 2023
Light wind tonight will increase and become gusty from the west
Wednesday by 18Z. VFR conditions will remain through the TAF
period though BLDU may restrict VIS to low end VFR 18-00Z. High
Wind Warning in effect today for the Guadalupe, Delaware, and
Davis Mountains with severe turbulence possible for low flying
light aircraft near the Guadalupes.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 39 59 32 / 0 0 0 0
Carlsbad 70 34 57 32 / 0 0 0 0
Dryden 80 45 63 36 / 0 0 0 0
Fort Stockton 79 39 59 35 / 0 0 0 0
Guadalupe Pass 60 32 51 34 / 0 0 0 0
Hobbs 69 33 58 31 / 0 0 0 0
Marfa 70 32 57 27 / 0 0 0 0
Midland Intl Airport 74 39 59 33 / 0 0 0 0
Odessa 73 39 59 34 / 0 0 0 0
Wink 74 35 59 30 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 AM CST /5 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Davis Mountains-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
Red Flag Warning from 10 AM CST /9 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Andrews-Borden-Central
Brewster County-Chinati Mountains-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory from 10 AM this morning to 8 PM CST this evening
for Chinati Mountains-Davis Mountains Foothills-Eastern
Culberson County-Marfa Plateau-Reeves County Plains-Van
Horn and Highway 54 Corridor.
NM...High Wind Warning from 5 AM early this morning to 7 PM MST this
evening for Guadalupe Mountains of Eddy County.
Red Flag Warning from 9 AM this morning to 7 PM MST this evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory from 9 AM this morning to 7 PM MST this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
&&
SHORT TERM...72
LONG TERM....16
AVIATION...72Hazardous weather outlook, Jan 11, 2:20 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CST Wed Jan 11 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 AM CST Wed Jan 11 2023 /120 AM MST Wed Jan 11 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
Windy to very windy conditions are expected this afternoon across
much of the region. High Wind Warnings are in effect for the
Guadalupe, Delaware, and Davis Mountains along with Wind Advisories
in effect for the mountain-adjacent foothills of Southeast New
Mexico and West Texas and portions of the northwestern Permian Basin
from this morning through this evening.
Areas of blowing dust will be possible this afternoon due to the
windy conditions. Motorists should be ready for possibly sudden
restrictions of visibility caused by blowing dust.
Near-critical to critical fire weather conditions are expected today
across all zones except along the Rio Grande. A Red Flag Warning is
in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Windy conditions are possible across the Guadalupe and Delaware
Mountains Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 11, 3:11 AM CST to 4:45 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 11, 10:38 AM CST to 4:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- January 11, 11:59 AM CST to 12:58 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, January 11, 20231 death · 1 event
- Winter Weather in Wisconsin, January 11, 20231 injured · $255,000 · 4 events
- High Wind and Strong Wind in Texas, January 11, 2023$60,000 · 56 kt wind · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, January 11, 2023$55,000 · 11 events
- High Wind in Texas, January 11, 202358 kt wind · 22 events
- High Wind in New Mexico, January 11, 202359 kt wind · 15 events
- Hail in Oklahoma, January 11, 2023$15,000 · 1.5 in hail · 4 events
- High Surf in Hawaii, January 11 to 13, 202312 events
- Winter Weather in Minnesota, January 11, 20239 events
- High Wind and Strong Wind in Kansas, January 11, 202363 kt wind · 7 events
- Winter Weather in Wisconsin, January 11, 20235 events
- Hail in Arkansas, January 11, 20232 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078929, 1078931, 1078928.